So, I have CRPS which almost all of you know. It is an awful thing. After many attempts at surgeries, injections, blocks, treatments, medications, etc, etc, we came across the "newest" thing: ketamine. Ketamine has actually been used for years and has promising results with CRPS. So, we did a load of research and moved to FL (kind of for the treatments, kind of because we just adore the sunshine and hate the PA winters).
My ketamine started on January 18. It started at a low dose and I was awake for almost the entire 5ish hour infusion. This is more than a reputable doctor. He is well known in CRPS circles and is even in the new movie coming out about CRPS (Bob Marley's nephew made a movie about his mom with CRPS). Anyway...It started out okay. I said "I feel strange" about a zillion times. Maybe more. I apologized to the nurses repeatedly about saying it. My husband said I talked for about 5 hours non stop. Ha. Poor guy. He was in the room with me the entire time. Nurses were in and out and checking my vitals and monitoring things. So day 1 went well. I was on 200mg of Ketamine. I dry heaved a ton but without any food/water in my system, it was just that. And I remember telling the nurses that I was okay with vomiting since it was no big deal.
|Day 1...so excited!|
Day 2 was Tuesday and I was still feeling good about the entire thing. The staff rocked. The doctor told us we made a cute couple. They upped the dose to 400mg. I slept through a lot of that day. In fact, here is a fun video my husband made on Day 2. It posted it above but pretend it was inserted here.
Day 3 was upped to 600 mg. At this point I don't remember a lot. I remember asking for water a lot. Like a lot and lot. And still apologizing to the nurses for all my craziness. I still knew I was safe and okay. I remember hating the feeling. I like my brain. It is fast and smart (not bragging but I like the way it works) and anything that makes me not feel that way is not good in my book.
|Day 3. Still doing okay but not great.|
Day 4 was upped to 800 mg which is where I was to stay. Now it was at this point they were pushing medicine through my IV to keep me calm. My husband said there was a lot of moaning going on in the other rooms. There were maybe 6-8 rooms all close together so the nurses could check constantly on everyone. We had our own little room though and my husband stayed the entire time. Day 4 was not good at all. By the time we left, I hated ketamine. The doctor had prescribed some lower dose oral ketamine (50 mg) to take at night. Thursday I skipped it. There was no way I was taking more. I told my husband I would give it one more day but it was pretty awful. I had no idea things were going to get worse.
Day 5, Friday, was my last day. The Ketamine treatments were to last two weeks. I stopped after Friday. Without going into too much detail, I had a break in my reality. I didn't even know such a thing was possible. And if you don't have any ideas of what I'm talking about, be so very glad. I literally was stuck in the blackness of my mind. I couldn't move. I had concrete running through my body and making it impossible for me to move. I saw half humans and half demons. I was there for what felt like all eternity. I never thought I would be able to leave. I remember looking for any hope and not finding a single thing good. I was dropping through space with no ground nor floor. I remember every once in awhile a door would partially open but not enough to let me through. I think that was my husband touching my head. I begged them to stop. My husband remembers this but we were told that this was normal and they pushed more drugs to calm me outwardly. Inwardly, terror. Sheer torture.
Friday night was awful. My husband held me and I tried not to close my eyes. I don't remember a lot of the weekend. I tried not to fall asleep at all. I had night terrors (which weren't as bad as being stuck in blackness with no hope). He slept with me for night upon night waking me whenever he heard me say anything or cry out.
On Monday we called the center and asked them what I had been given. We still don't exactly know even though we asked and asked and asked. Finally a week after my "episode" (that sounds so much better than me going crazy), they faxed over records to my family doctor. I go this Tuesday, Feb. 9, and will finally find out what I was given. Each nurse or medical record person had a different story. I finally did find out that I was given about 90x of a class of medication called Benzos. I was taking these off/on and my prescription was .25mg at night. That was my only medication before Ketamine and the doctor knew it. I took myself off for the last two weeks of December because honestly I hate to get myself use to anything prescription-wise. Been there, done that. (I had major narcotics given to me for months or years and took myself off cold turkey (BAD IDEA!) about two years ago).
We finally found out they gave me 20mg in 4 hours. Yes, 20mg. I was taking 1/4 mg a day. On top of whatever else I was given. Which we still don't know. I believe someone mentioned Versed on top of the 20mg of Midazolam.
|CRPS pain. Yup, it gets bad.|
People rave about Ketamine helping in so many ways. I had night terrors as a child and this was NOTHING compared to those. My mind was in and out until about Monday. So four days. I was petrified and nothing could compare or explain what happened.
We called my family doctor Monday because it was either that or check into a psych ward. Honest, that bad. He was/is amazing and got me in on his lunch break. At this point I was okay to blink without seeing terrible imagines but I was still floating away from reality. My husband had to constantly touch me and remind me I was here. On earth. In this world. I loved the physical pain because it felt real. I knew it was real and that helped.
|I was freezing/sweating from the withdrawal. Still am. This is my teddy which is the oldest item I own. I remember clutching him as a child during my night terrors as well.|
My family doctor said I was given way, way too much and said I would go through some pretty nasty withdrawals. Which I knew thanks to Google. He gave me a low dose Valium and that is the only thing I have taken in the last 11 ish days. It is helping with the withdrawal. But honestly the withdrawal is still nothing compared to what happened. I would choose withdrawal to a psychotic break down any day.
My CRPS pain is back. I've had some rough days. My body is weak and I drop to the floor a lot. I lay on the floor because it feels painful in a different way than the inside of my body feels. It feels cold. My husband walks behind me to support me. Most days my heart breaks for those that are in terrible situations. I am very raw and emotional. It was bad you guys. I did not feel safe and that was a scary thing. I made a list (I don't remember journaling but I did a lot) of who I felt safe with. My husband made the top of the list and so that helped me through this.
I am slowly cutting back on the valium with my doctor's orders and my wishes. The pain will get worse as this happens but it is just that. Physical pain. Really awful pain but still, I'm here.
I've had letters and gifts these last two weeks and I thank everyone who prayed and thought of me. Two of the most special items were a prayer shawl from a woman I met just once. It is aqua and gorgeous. The other was from a dear, dear friend. I hired her back in 2009 when I managed the retirement community. Her letter meant so much to me that I clutched it for days. I felt safe with that letter. And so Annie and Gabrielle - thank you. And to everyone else, thank you as well. Your cards are hanging up in my room and cheered me up and encouraged me.
We really don't have anywhere else to go from here with the CRPS. Some days I can walk without too much pain (thanks Valium - you rock). Some days I cannot get out of bed. My muscles are cramping and leaving bruises.
I'm going to stop here; my hands hurt. I know I am safe now. I know I am okay. I wish it had worked and I still think that it is helping a TON of people. But I'm done with ketamine. I wouldn't go back if you paid me. And it cost a lot so that isn't happening.